Maryland, 2020

Tornado and Damaging Winds in Maryland, September 3, 2020

September 3, 2020 · NWS LWX · 18 events in 5 counties and zones

A disturbance (the remnant of convection from the day before over the Tennessee River Valley) triggered a few supercells and line segments from eastern West Virginia into the Washington/Baltimore metro areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A disturbance (the remnant of convection from the day before over the Tennessee River Valley) triggered a few supercells and line segments from eastern West Virginia into the Washington/Baltimore metro areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 3, 1:46 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 3, 1:46 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Thu Sep 3 2020

.SYNOPSIS...
A surface trough will linger across the area through this
evening before a strong cold front crosses the area late Friday.
High pressure will build over the area for the Labor Day
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers are moving west-southwest to east-northeast across
western Maryland and eastern West Virginia. No thunderstorms
yet. I stress yet. Over the next hour or two, we should see a
ramp up of strong to severe thunderstorms along I-81 and north
of I-66 then immediately east closer to the metro area. Isolated
supercells ahead of more organized convection could spawn a
tornado or two. If not tornadoes, watch out for damaging winds
and heavy rainfall. These thunderstorms will linger into early
evening in the metro areas prior to pushing into southern
Maryland thereafter. Although flooding concerns are low due to
rapid movement of thunderstorms, a few thunderstorms could
produce torrential rainfall that could lead to isolated
incidences of flash flooding. The highest risk of encountering
damaging winds and/or tornado along with flooding rainfall would
be northeast Maryland. While temperatures will be in the upper
80s to lower 90s, the heat indice values could approach 100
degrees late this afternoon. Heat indice values could be closer
to 105 in parts of east-central Virginia

Tonight should be fairly quiet, with lows in the 60s and 70s
after the convection makes its way into the Delmarva area.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A quick moving cold front will move across our area on Friday.
A few showers are possible ahead of it, especially over our
higher elevations and our southern zones, where it will have
weak mid level energy support and higher dew points. Instability
will be around 1000 J/kg with 40 knots shear, so an isolated
storm could develop with little impacts, especially in eastern
Virginia and southern Maryland.

High pressure will build into our area Friday night and will remain
in control through Saturday night. Dry and cooler air mass will
build over us. High temperatures on Saturday will be in the upper
70s and near 80. Low temperatures on Friday and Saturday night will
drop into the 50s and 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, surface ridging along much of the Eastern Seaboard will
remain in place although pressures should come down a bit as the
ridge slowly edges eastward. This affords another day of seasonal
temperatures along with lower dew points which stay in the mid/upper
50s. Heading into Labor Day, an upper ridge anchoring the western
Atlantic is forecast to shift westward toward the coast. The
building of mid-level heights will bring temperatures up a bit while
conditions becoming noticeably more humid. Uncertainties loom during
the early to middle portion of next week given global ensembles
diverge on the pattern, most notably upstream. The conclusion of the
holiday weekend will be dry with the potential return of
precipitation to the forecast by as early as Tuesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
An upper level disturbance will spawn strong to severe
thunderstorms across the terminals late this afternoon and early
evening.. SubVFR conditions will be temporary due to lower cigs.
VFR conditions return Thursday night and into Saturday night
with quieter weather. A few showers are possible Friday
afternoon, especially near CHO, with minimal impacts.

No significant weather expected through Labor Day.

&&

.MARINE...
Winds remain below Small Craft Advisory criteria through Friday.
Winds will increase behind a front Friday night and a Small Craft
Advisory may be needed over portions of the waters. Winds will
recede below criteria Saturday into Saturday night. Thunderstorms are
expected to move across the waters this afternoon into the evening.
Special Marine Warnings may be needed. Waterspouts cannot be ruled
out.

Slight increase in southeasterly winds by Labor Day, up to 12
knots.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...BRO
AVIATION...KLW/BRO
MARINE...KLW/BRO
Hazardous weather outlook, Sep 3, 2:51 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
351 PM EDT Thu Sep 3 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
351 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms with damaging wind gusts and
isolated tornadoes are possible this afternoon into this
evening. The best chance of severe weather is between 4 PM and
9 PM EDT. The risk is highest for areas along and north of U.S
Highway 50. Scattered instances of flash flooding are possible in
the District of Columbia, northeast Maryland, and portions of
northeast Virginia.

A Tornado Watch has been issued for the area until 10 pm this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-042000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
351 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms with damaging wind
gusts and isolated tornadoes are possible this afternoon into this
evening. The best chance of severe weather is between 1 PM and
9 PM EDT. The risk is highest for areas along and north of U.S.
Highway 50. Scattered instances of flash flooding are also
possible in portions of central Maryland.

A Tornado Watch is out for a large part of the area until 10 pm
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

The radar

The Sterling radar (KLWX), 22 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
September 3, 3:36 PM EST
Where
Montgomery County, 1.3 mi NNW of Darnestown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.116, -77.313

A tree and limbs were blown down onto wires on Berryville Road near MD-28 Darnestown Road.

Thunderstorm Wind, Montgomery

When
September 3, 3:45 PM EST
Where
Montgomery County, 0.2 mi NE of Washington Grove
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.132, -77.178

A 50-knot (58 MPH) wind gust was measured by a mesonet at Washington Grove Elementary School in Gaithersburg.

Thunderstorm Wind, Montgomery

When
September 3, 3:56 PM EST
Where
Montgomery County, 0.23 mi WNW of Randolph Hills
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.081, -77.134

Multiple trees and large tree limbs were blown down in Rockville, especially just south of the Rockville Civic Center. One large tree limb brought down wires near the intersection of Woodburn Road and Maple Avenue.

Thunderstorm Wind, Montgomery

When
September 3, 4:03 PM EST
Where
Montgomery County, 0.57 mi NE of Homewood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.035, -77.042

A tree blew down onto a house near the 1900 block of Carmody Drive near Horde Street.

Thunderstorm Wind, Montgomery

When
September 3, 4:13 PM EST
Where
Montgomery County, 0.41 mi SSE of Brookmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.944, -77.117

A tree blew down onto wires near the intersection of Macarthur Boulevard and Sangamore Road.

Thunderstorm Wind, Howard

When
September 3, 4:14 PM EST
Where
Howard County, 1.18 mi WSW of Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.142, -76.940

A tree blew down near the intersection of Lovat Road and Reservoir Road.

Thunderstorm Wind, Prince George'S

When
September 3, 4:17 PM EST
Where
Prince George'S County, 0.71 mi W of Branchville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.000, -76.943

A tree blew down onto MD-193 University Boulevard East at Metzerott Road.

Thunderstorm Wind, Prince George'S

When
September 3, 4:23 PM EST
Where
Prince George'S County, 0.54 mi WSW of Contee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.078, -76.880

A tree was blown down blocking Belle Chasse Boulevard.

Thunderstorm Wind, Prince George'S

When
September 3, 4:27 PM EST
Where
Prince George'S County, 1.21 mi SSE of Oak Crest
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.065, -76.840

A tree was blown down onto MD-197 near Muirkirk Road.

Thunderstorm Wind, Prince George'S

When
September 3, 4:30 PM EST
Where
Prince George'S County, 0.22 mi SE of Seabrook
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.967, -76.848

Dozens of trees and wires were blown down in the Lanham and Springdale area.

Thunderstorm Wind, Baltimore

When
September 3, 4:32 PM EST to 4:37 PM EST
Where
Baltimore County, 1.14 mi NW of Stemmers Run
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.343, -76.483

Numerous trees were blown down in the vicinity of Ridge Road in Rosedale, several onto cars and houses. The sign of a store was blown down.

Thunderstorm Wind, Prince George'S

When
September 3, 4:35 PM EST
Where
Prince George'S County, 0.75 mi NNE of Riverdale
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.960, -76.945

A 50-knot (58 MPH) wind gust was measured by a mesonet at Hyattsville Middle School.

Thunderstorm Wind, Prince George'S

When
September 3, 4:41 PM EST
Where
Prince George'S County, 1.72 mi NE of Kettering
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.934, -76.804

A tree blew down onto wires along MD-193 Enterprise Road at Locust Dale Court.

Thunderstorm Wind, Prince George'S

When
September 3, 4:42 PM EST
Where
Prince George'S County, 0.22 mi SSE of Quincy Manor
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.927, -76.928

Trees were blown down on MD-201 Kenilworth Avenue near MD-295 Baltimore-Washington Parkway.

Thunderstorm Wind, Baltimore

When
September 3, 4:43 PM EST
Where
Baltimore County, 0.55 mi ENE of Middle River
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.333, -76.441

A tree was blown down onto power lines near the intersection of Riverton Road and MD-700 Martin Boulevard.

Thunderstorm Wind, Anne Arundel

When
September 3, 4:48 PM EST to 4:52 PM EST
Where
Anne Arundel County, 1.2 mi ESE of Crofton
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.991, -76.631

Dozens of trees were uprooted and snapped in the Davidsonville area, including along MD-450 Defense Highway between Huntwood Drive and Saint Stephens Church Road. A tree was blown down onto US-50 John Hanson Highway just west of the South River. A tree fell onto a house behind Mike's Crab Shack.

Thunderstorm Wind, Anne Arundel

When
September 3, 4:52 PM EST to 4:57 PM EST
Where
Anne Arundel County, 0.7 mi SW of Riva
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.943, -76.589

Dozens of trees were uprooted and snapped in the Riva area, including near the intersection of Homewood Road and Della Way, and along Westbury Drive near Annapolis Landing.

Tornado, Anne Arundel

When
September 3, 4:57 PM EST to 5:07 PM EST
Where
Anne Arundel County, 0.14 mi S of Annapolis Lee Fld Ar to 0.51 mi ENE of Arundel on the Bay
Rating
EF0
Path length
6.05 mi
Path width
100 yd
Property damage
$1.3 million
Reported by
NWS Storm Survey
Coordinates
38.948, -76.570

A supercell thunderstorm tracked east across central Maryland and|produced an EF-1 tornado that touched down late Thursday|afternoon in Edgewater Maryland and continued to the western shore|of the Chesapeake Bay.

Tornadic damage began after the storm crossed Beard`s Creek off|the South River. Trees were first downed near the intersection of|Edgewater Drive and Park Avenue, just north of Lee Airport. The|tornado intensified as it moved east into central Edgewater, and|reached its peak EF-1 strength in the area of the community|bounded by Solomons Island Road (Route 2), Virginia Avenue, and|Ridge Avenue. In this area damage was blown in all directions.|Siding was torn from the wall of one home, and some roof flashing|was damaged on another. A commercial fence was blown down to the|north. However, most of the damage was to trees. Most of the trees|in this area had at least some large branches ripped from their|upper sections. About 10 trees in this wooded community were|entirely uprooted or snapped. Some of those trees fell into power|lines, and at least 2 power poles were snapped because of this. A|few homes and vehicles were damaged from falling trees and|branches.

As the tornado crossed Solomons Island Road, it weakened to an|EF-0 but continued to cause scattered tree damage with uprooted|or snapped trees that were thrown generally left of the tornado|track. Damage was noted on both sides of Warehouse Creek along|Leeland Road and South River Landing Road.

The tornado continued across South River and into Hillsmere|Shores. A large tree was uprooted on the The Key School soccer|field with numerous large branches strung across the 100-yard|field to the left of the track. One large branch caused damage|to the protective netting and metal framing attached to a|scoreboard situated on the west side of the soccer field. The|damage path continued east across Hillsmere Drive where a half|dozen 30-40 foot tall pine trees where uprooted and criss-crossed|in a northeast and southeast fashion.

Further northeast along Sunset Drive, scattered tree damage was|observed with several large trees snapped. One large tree was|uprooted and puncturing a roof resulting in water intrusion|inside the home. Additional scattered tree limb damage was|observed immediately to the east northeast with limbs noted thrown|to the left of the track.

As the tornado tracked east, scattered tree limb damage was|observed along Thomas Point Road and through the Arundel on the|Bay community. A few large trees were observed to be snapped and|uprooted along Cohasset Ave near Walnut Ave. Tree damage became|minor near the shoreline of the Bay between Linden Ave and Walnut|Ave.

While wind damage from this storm was examined between Crofton,|Davidsonville, and Riva, that tree damage was unidirectional,|largely oriented from west east, and falling generally in the|direction of the storm`s motion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyThe tornado archive for Maryland, 2020Warnings in Maryland, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908937, 908938, 908939, 908940, 908941, 908942, 908943, 908946, 908947, 908945, 910679, 908948, 908949, 908951, 908944, 908953, 908956, 908958.